Lightning, Campbell
- When
- May 24, 9:30 PM EST
- Where
- Campbell County, Altavista
- Property damage
- $60,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.206, -79.096 (the zone’s center; the record gives no point)
Lightning during the evening of the 24th, struck a mill, starting a fire that caused significantly damage to the structure, and damaged equipment stored inside.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Lightning during the evening of the 24th, struck a mill, starting a fire that caused significantly damage to the structure, and damaged equipment stored inside.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 8:47 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 947 PM EDT THU MAY 24 2001 LOOKING AT CURRENT RADAR TRENDS ALL SEEMS TO BE DIMINISHING IN COVERAGE AND INTENSITY AS DAYTIME HEATING GOES. WILL LOWER POPS IN WEST THE FROM CATEG TO LIKELY WITH UVVS EXPECTED LATER...AND KEEP CHC WHERE THEY ALREADY ARE. WATCH STILL UP...BUT WILL NOT PLAY UP STORMS. .RNK... NC...NONE. VA...NONE. WV...NONE. NOGUEIRA
NCZ001-002-018-019-250215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 820 PM EDT THU MAY 24 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT TILL 1:00 AM FRIDAY MORNING... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA AND WILKES COUNTY. DURING THE EARLY EVENING RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHWESTERN VIRGINIA. ANOTHER MORE ORGANIZED AREA OF THUNDERSTORMS WAS DEVELOPING ALONG THE CENTRAL AND SOUTHEASTERN TENNESSEE AND NORTH CAROLINA BORDER. AS THIS MAIN CLUSTER OF STORMS TRACKS NORTHEAST AT 45 MPH...AND OTHER THUNDERSTORMS DEVELOP...SOME MAY CONTAIN HAIL AND STRONG GUSTY WINDS. WHILE SCATTERED THUNDERSTORMS ARE POSSIBLE...IT APPEARS THAT THE THREAT OF SEVERE WEATHER WILL LIKELY REMAIN SOUTH OF ASHE... ALLEGHANY...WATAUGA AND WILKES COUNTIES THROUGH 930 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BLACKSBURG. NOGUEIRA
NCZ001-002-018-019-250230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 918 PM EDT THU MAY 24 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT TILL 1:00 AM FRIDAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA CONTINUES THE SEVERE THUNDERSTORM WATCH FOR ASHE...ALLEGHANY...WATAUGA AND WILKES COUNTIES. SHORTLY AFTER 915 PM...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN TENNESSEE AND WESTERN NORTH CAROLINA. THESE STORMS WERE TRACKING TO THE NORTHEAST AT ABOUT 40 MPH. WHILE THE THREAT FOR SEVERE WEATHER IN THE AREA REMAINS LOW THROUGH 1030 PM...GUSTY WINDS AND HEAVY RAIN MAY ACCOMPANY THE SHOWERS AND THUNDERSTORMS AS THEY TRACK INTO PARTS OF WILKES COUNTY AND PARTS OF THE NORTHERN MOUNTAINS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLOOK FOR ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN BLACKSBURG. NOGUEIRAI
NCZ001-002-018-019-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1017 PM EDT THU MAY 24 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT TILL 1:00 AM FRIDAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA CONTINUES THE SEVERE THUNDERSTORM WATCH FOR ASHE...ALLEGHANY...WATAUGA AND WILKES COUNTIES. SHORTLY AFTER 1015 PM DOPPLER RADAR INDICATED AN AREA OF WEAKENING SHOWERS AND THUNDERSTORMS OVER EASTERN TENNESSEE AND WESTERN NORTH CAROLINA. WHILE THE THREAT OF SEVERE WEATHER REMAINS LOW...SOME OF THE STORMS WILL CONTAIN GUSTY WINDS AND VERY HEAVY RAIN AS THEY TRACK ACROSS THE NORTHERN MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. N"OGUEIRA
The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243583.